Benzodiazepine Overdose

Benzodiazepines, also known as ‘benzos’ for short, are a category of drugs that act on the central nervous system. These prescription medications differ fundamentally from opioid drugs in several key ways, the biggest of which being that they bind to gamma-aminobutyric acid-A receptors. These GABA-A receptors are the brain’s means of reducing neuron activity. Therefore, benzodiazepine compounds are used to treat the results of excessive or unhealthy nerve cell activity. These can include various mental health disorders such as anxiety, depression and panic disorders.

Other medical conditions and maladies treated by benzodiazepines include:

  • Night terrors
  • Sleep paralysis
  • Alcohol withdrawal
  • Bipolar Disorder
  • Epilepsy
  • Borderline Personality Disorder
  • Insomnia
  • Migraines
  • Muscle spasms
  • Obsessive Compulsive Disorder
  • Seizures
  • Restless Legs Syndrome

Some well-known examples of benzodiazepines include Xanax, Klonopin, Valium and Ativan among others.

Physicians consider these medications safe and effective in the short term. However, the longer someone takes a benzodiazepine, the greater the chance that they will develop the adverse effects associated with dependence. This dependency creates problems for patients and recreational users alike. Those taking the pills legally become habituated to the feelings of happiness. Substance use disorders are likely to develop when benzodiazepines become the preferred means of escapism. On the other side of the coin, social benzodiazepine users are continually chasing after a sustained or increased level of euphoria. When tolerances increases, a person must take more of the drug to feel similar effects. The problem compounds upon itself.

With advances in medicine, the possibility of a benzodiazepine overdose is lower than when individuals were prescribed now-extinct barbiturates of the past. Nevertheless, both legal and illicit uses of benzos can still lead to lethal overdoses. Here, you will find what symptoms of a benzodiazepine overdose may look like and how these incidents are treated.

Benzodiazepine Overdose | Benzodiazepine Overdose Treatment, Signs, & Symptoms

Mishandling benzodiazepine doses is a rampant problem. Some 9 percent of Americans admit to misusing one of these drugs at some point in their lives. Each and every instance of misuse is marred by the potential of ending in an overdose.

In 2013, close to 7,000 overdose deaths — 30 percent of all overdose casualties that year — were linked directly to benzodiazepine use.

The prospect of death is especially likely when mixing benzodiazepines with other depressants. Alcohol and opioids, in particular, have shown to be deadly bedfellows with benzos, producing an alarming respiratory suppressing effect. When combined in even the most meager amounts, the body begins to slow and shut down its vital systems.

Benzodiazepine overdose symptoms can emerge soon after. The below warning signs and symptoms are likely to pop up before or during an overdose episode:

  • Breathing may be the first and most obvious symptom. Abnormal breathing is the byproduct of slowed respiration signals in the central nervous system caused by benzodiazepines. If breathing ceases entirely, contact 911 and perform CPR only if the individual has lost consciousness.
  • Benzodiazepines slow the body to a creeping pace. When overdosing, an individual may claim they are sleepy or tired. It is best to help them fight the urge to pass out, as doing so only increases the danger of the fatal overdose. 
  • Expect clumsiness to the point of what appears to be drunkenness. An overdose victim may be unable to control their fine motor skills whatsoever. This perceived clumsiness extends into speech as well. Slurred words and phrases are common during an overdose. This makes it nearly impossible for the victim to communicate what they’re feeling.
  • Lightheadedness comes alongside disorientation. Never let a suspected overdose victim attempt to move around freely without support, as fainting may occur.   
  • Victims may also exhibit a phenomena known as nystagmus, or a condition associated with erratic, uncontrollable eye movements.

Do you believe that you’ve positively identified a benzodiazepine overdose symptom in someone’s actions? Take action yourself. No symptom should be ignored; do not trust that you can diagnose the severity of a situation alone, seek out medical attention.

When calling 911, be as specific as possible. No amount of detail, however minor it may seem, should be excluded. For example, if you know the victim in question, provide particulars about their age, height, weight, and whether they were prescribed the medication or not. If the person is a stranger, give best estimates and an accurate account of the scene — such as what the pills look like, what the label reads — without putting yourself in danger.

Passersby are just the tip of the iceberg when it comes to treatment, but any lifesaving help that can be provided before first responders arrive could turn an otherwise fatal overdose into a manageable one.

Benzodiazepine overdoses are different than other drugs. While opioid overdoses can be halted by the drug naloxone, this drug isn’t considered an outright remedy. With benzos on the other hand, these specific sedative overdoses have an actual reversal antidote: flumazenil. Physicians disagree on the application of this medication, as it is known to cause seizures from time to time, but in some cases, it’s simply the only option available to spare a life.

Benzodiazepine addiction doesn’t have to be the end of your story. If you’re searching for a way to overcome your substance use disorder, professional treatment could put you on the path to recovery. The Recovery Village offers rehabilitation care for those struggling with addiction. Reach out to an intake coordinator today for more information. 

Benzodiazepine Overdose
How Would You Rate This Page?
Benzodiazepine Overdose was last modified: September 14th, 2018 by The Recovery Village